Winter Weather, Massac
- When
- December 15, 7:00 PM CST to 11:00 PM CST
- Where
- Massac forecast zone
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
A low pressure system tracked eastward across western Tennessee. A warm front lifted northward ahead of this system, causing freezing rain.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system tracked eastward across western Tennessee. A warm front lifted northward ahead of this system, causing freezing rain. Around one-tenth inch of glazing occurred on most surfaces, including trees and power lines. The main impact was on travel. Secondary roads became hazardous due to ice and slush. Numerous vehicles slid off roads. Schools were closed in some areas. A number of people slipped and fell, including several who required treatment at Franklin County Hospital. Main roads were generally wet, but with some icy spots. Temperatures were just warm enough in the Cairo area that the precipitation fell as plain rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 6:16 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CST WED DEC 15 2010
.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.
&&
.DISCUSSION...
UPGRADED TO A WINTER STORM WARNING PORTIONS OF SOUTHWEST INDIANA
AND NORTHWEST KENTUCKY...AS MODEL QPF...SUGGESTS WE COULD END UP
WITH AROUND 1/4 INCH OF ICE...WITH SOME SLEET POSSIBLE AS WELL.
FARTHER SOUTH...INHERITED FORECAST LOOKED GOOD. HARDLY ANY TWEAKS
NEEDED. STILL GOING FROM A LIGHT FREEZING RAIN/FREEZING DRIZZLE
TO RAIN TRANSITION AROUND MIDNIGHT ACROSS PORTIONS OF SOUTHEAST
MISSOURI AND WEST KENTUCKY. ADVISORY IN THIS AREA RUNS THROUGH
MIDNIGHT...AND IN SOUTHERN ILLINOIS AND A SMALL PART OF SOUTHEAST
MISSOURI...THE ADVISORY WILL CONTINUE TO GO THROUGH 9 AM THUR
WHERE THE LIGHT FREEZING RAIN POTENTIAL SHOULD LAST LONGER.
TO SUMMARIZE...SURFACE LOW IS STILL FORECAST TO TRACK FROM NCNTRL
ARKANSAS TO WEST KY TONIGHT...THEN SHOOT OFF TO THE EAST THURSDAY
BRINGING PRECIPITATION TO AN END.
WILL TAPER OFF POPS FROM WEST TO EAST THURSDAY IN THE MORNING...
TRANSITIONING TO A DRY FORECAST BY THURSDAY NIGHT...AS HIGH
PRESSURE BUILDS IN.
QUASI ZONAL MID LEVEL FLOW WILL TRANSITION TO MORE OF A NWRLY FLOW
OVER THE PAH FCST AREA DURING THE WEEKEND...DUE TO THE RETROGRADING
OF A LARGE VORTEX OVER SRN CANADA. AS THIS OCCURS...A SHRTWV...
BETTER INDICATED AT 700 MB BY THE 06Z GFS/00Z ECMWF...WILL HAVE
THE BEST LIFT JUST SOUTH OF OUR REGION. THERE SHOULD BE ENOUGH DRY
AIR IN THE LOWER LEVELS TO PRECLUDE MEASURABLE PCPN...JUST
CLOUDINESS FOR MAINLY THE FIRST HALF OF THE WEEKEND. HOWEVER...THE
12Z MED RANGE MODELS ARE BEGINNING TO SHOW A SLIGHTLY STRONGER
PCPN SIGNAL. A 1020 MB COLD SFC HIGH WILL BE RIGHT ON THE HEELS OF
THIS FEATURE...RESULTING IN A GRADUAL COOL DOWN THROUGH SAT NIGHT.
TEMPS SHOULD REBOUND SOME EARLY NEXT WEEK AS A WARM ADVECTION
PATTERN WILL PROBABLY FORM. ECMWF/GFS HAVE DIFFERENT IDEAS AS TO
THE LOCATION OF PRIMARILY THE SFC LOW... /ECMWF-SRN PLAINS VS.
GFS-CENTRAL PLAINS/. THUS ATTM WE WILL LEAVE PCPN OUT OF THE FCST
FOR MON AND MON NIGHT. LATE IN THE FCST PERIOD...THE GFS ENSEMBLE
MEANS AND MOST MED RANGE MODELS SHOW THE MID LEVEL FLOW WILL GO
NWRLY AGAIN...BRINGING COOLER TEMPS.
&&
.AVIATION...
RELATIVELY WARM AIR WILL CONTINUE TO OVERRUN NEAR FREEZING AIR AT
THE SURFACE AS A WARM FRONT APPROACHES THE REGION AHEAD OF AN
EVOLVING AREA OF LOW PRESSURE OVER THE SOUTHERN PLAINS. AS A
CONSEQUENCE...LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL CONTINUE
TO DEVELOP THIS EVENING AT KCGI AND KPAH...WITH A MIX OF LIGHT SNOW
AND SLEET AT KEVV AND KOWB. AS THE THERMAL PROFILE WARMS...THE
FREEZING PRECIPITATION WILL CHANGE TO PLAIN RAIN AT KCGI AND KPAH
BEFORE MIDNIGHT. MEANWHILE...THE LIGHT SNOW AND SLEET WILL BECOME
PREDOMINANTLY FREEZING RAIN AT KEVV AND KOWB.
THE FREEZING LINE WILL CONTINUE TO DRIFT NORTHWARD OVERNIGHT...BUT
ITS PROGRESSION WILL BE HALTED AT SOME POINT...LIKELY NEAR THE OHIO
RIVER. SO WHILE KOWB MAY CHANGE TO PLAIN RAIN OVERNIGHT...KEVV MAY
KEEP THE FREEZING RAIN THROUGH THE ENTIRE NIGHT. THE WINTRY
PRECIPITATION WILL BE ACCOMPANIED BY IFR CEILINGS AND AT LEAST MVFR
VISIBILITIES. THE PRECIPITATION WILL COME TO AN END THURSDAY
MORNING...AS CEILINGS IMPROVE TO MVFR BY AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR UNION KY-
WEBSTER.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
MUHLENBERG-TODD-TRIGG.
WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR DAVIESS-
HENDERSON-MCLEAN.
MO...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR BOLLINGER-
CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-WAYNE MO.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BUTLER-
MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.
IL...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
PERRY IL-POPE-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
WILLIAMSON.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALEXANDER-
MASSAC-PULASKI.
IN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR POSEY.
WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR GIBSON-PIKE-
SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 320 PM CST WED DEC 15 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 320 PM CST WED DEC 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A WINTER STORM WARNING COVERS A SMALL PART OF SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. ICE ACCUMULATIONS AROUND ONE QUARTER OF AN INCH ARE EXPECTED. MINOR ACCUMULATIONS OF SNOW AND SLEET CANNOT BE RULED OUT. REFER TO THE WARNING PRODUCT FOR DETAILS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF THE REGION. ICE ACCUMULATIONS FROM ONE TENTH TO TWO TENTHS OF AN INCH WILL BE POSSIBLE. REFER TO THE TEXT OF THE WINTER WEATHER ADVISORY FOR DETAILS. LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN...AND OCCASIONAL LIGHT RAIN IN AREAS ABOVE 32 DEGREES...WILL INCREASE INTO THE EVENING HOURS ACROSS THE FOUR STATE REGION. SOME SLEET MAY MIX IN AT TIMES...AND EVEN LIGHT SNOW IS POSSIBLE ACROSS THE EVANSVILLE TRI STATE. HOWEVER...THE PREDOMINANT WINTRY PRECIPITATION TYPE THROUGH THE EVENT SHOULD BE FREEZING RAIN. A TRANSITION TO MAINLY LIGHT RAIN IS FORECAST BY ABOUT MIDNIGHT SOUTH OF A LINE FROM MADISONVILLE KENTUCKY...TO METROPOLIS ILLINOIS TO POPLAR BLUFF MISSOURI. TRAVEL CONDITIONS WILL LIKELY BE VERY HAZARDOUS ACROSS PORTIONS OF THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING FREEZING RAIN OR SLEET IS POSSIBLE NORTH OF A MARBLE HILL MISSOURI TO OWENSBORO KENTUCKY LINE EARLY IN THE DAY. ANY ADDITIONAL ACCUMULATIONS WILL BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS. MY/CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CST WED DEC 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FREEZING RAIN CANALOU 36.75N 89.69W
12/15/2010 E0.00 INCH NEW MADRID MO TRAINED SPOTTER
ROLL OVER ACCIDENTS DUE TO ICE ON ROADS ALONG HIGHWAY H
NEAR THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CST WED DEC 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM FREEZING RAIN SIKESTON 36.88N 89.58W
12/15/2010 E0.00 INCH SCOTT MO TRAINED SPOTTER
ROADS HAVE FINE COATING OF ICE ALONG ROADWAYS IN AND
AROUND THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CST WED DEC 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FREEZING RAIN ELLSINORE 36.93N 90.75W
12/15/2010 E0.00 INCH CARTER MO TRAINED SPOTTER
SPOTTER REPORTS DOZENS OF CARS OFF THE ROAD BETWEEN
ELLSINORE AND POPLAR BLUFF.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 646 PM CST WED DEC 15 2010 ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112- 114-160300- PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL- JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT... CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO... VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY... METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH... MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE... CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE... HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 646 PM CST WED DEC 15 2010 ...LIGHT FREEZING PRECIPITATION DEVELOPING THIS EVENING... LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL CONTINUE TO DEVELOP ACROSS MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY THIS EVENING. THE LEADING EDGE OF THE PRECIPITATION SHOULD REACH A LINE FROM NEAR MOUNT VERNON TO SHAWNEETOWN ILLINOIS TO MADISONVILLE KENTUCKY BY 9 PM. WITH TEMPERATURES NEAR THE FREEZING MARK...A LIGHT GLAZE WILL LIKELY BEGIN TO FORM ON EXPOSED SURFACES...INCLUDING BRIDGES... OVERPASSES...AND SIDEWALKS. TEMPERATURES OVER SOUTHERN PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY WILL GRADUALLY WARM ABOVE FREEZING...SO THE PRECIPITATION WILL TRANSITION TO PLAIN RAIN IN LOCATIONS FROM POPLAR BLUFF MISSOURI TO MURRAY KENTUCKY BY 9 PM.
The national radar mosaic for the moment the first event began.
18 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267773, 267774, 267771, 267772, 267775, 267777, 267778, 267779, 267780, 267781, 267782, 267783, 267784, 267785, 267786, 267787, 267788, 267789.